Facebook Pixel

Anyone taking Yaz as new Birth Control?

By April 22, 2008 - 1:47pm
Rate This

I've been happy with the birth control pill (BCP) that I'm currently on (have been taking for 15+ years), and recently saw an advertisement for Yaz. Is anyone taking Yaz, and/or do know more information about it? (I've looked at the Yaz website, and they claim that this pill helps with premenstrual symptoms and other emotional stuff that would help me!).

I remember one of my respected doctors from years ago saying that a BCP being advertised as "the only" pill that helps with acne (Loestrin, I think?) and she said that was just advertising; most combination pills (at that time) had the same two hormones, so they all help with acne in similar ways (she acknowledged that although BCP had similar hormones, different women reacted differently to the various types of BCP...). So, I'm wondering if Yaz is just being advertised as being "the only" pill helping with premenstrual emotional problems, when most combo pills do the same thing?

Anyways...just wondering about your experience with Yaz. I love my current BCP because I don't have cramps or any physical side effects....just the negative emotional effects that would be nice to have diminished.


Add a Comment13 Comments

EmpowHER Guest

my girlfriend had to stop taking yaz because of the rashes she would get. I guess rash is one of the yaz side effects

January 4, 2009 - 7:21am

I have not found the possible side effects of "sleepiness or lethargy" associated with Yaz or any other combination hormonal birth control pills. Have you spoken with your doctor about your symptoms? Click here for a list of common side effects from birth control pills from the ACOG.

Another list of side effects from MedlinePlus Drug Information says "extreme tiredness, weakness, or lack of energy" is a "serious side effect, and to call your doctor immediately". Your description of being tired/sleepy did not read as "extreme" from your post, but it would be a very good idea to check in with your doctor!

The FDA consumer information page on Yasmin (Yaz) provides some information on side effects specific to Yaz:

As far as I have researched, the side effects of Yaz are similar to those of other hormonal contraception combination pills, EXCEPT that Yaz has been shown to elevate potassium levels, which may cause irregular heartbeats in some women. I'm surprised your doctor had not heard of Yaz, and still prescribed it!

Yaz has an added ingredient that the others combination pills do not: drospirenone (synthetic progestin). According to Go Ask Alice,"
Drospirenone has antimineralocorticoid activity that influences the regulation of water retention and electrolyte balance in the body, as well as antiandrogenic (anti-male hormone) properties.

As a result of this particular progestin, common benefits of Yasmin include:

* less water retention
* less premenstrual weight gain
* fewer PMS and menstrual symptoms
* prevention of acne"

Yaz has been advertised to be used primarily for PMDD (a severe form of PMS), as well as acne. However, many other combination pills can help improve acne; you can ask your health care provider...some pills are more "advertised" for acne improvement, although many of the combination pills have the same ingredients (with more or less doses), and can help with acne.

Lastly, the Go Ask Alice site has a great post on how to talk with your doctor about your specific symptoms, so that you can be prescribed the hormonal contraception that is RIGHT for YOU, not just what is being most heavily advertised at the time. There are so many birth control pills out there...just take a look at the bottom of this page for a list of brand names (there are 42!!): http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a601050.html. And, I remember a few years ago Ortho-Tri Cyclen was "THE" birth control pill for acne, as it was most advertised at the time.. Each of these combination pills have different levels of estrogen and progestin, that it may take a couple of tries to find the one that works best for you. For example, if you are more concerned with acne, a pill with less estrogen and more progestin might work best. However, if you are more concerned with headaches, then the lower estrogen and lower progestin may be best.

September 23, 2008 - 12:43pm
EmpowHER Guest

I would love to know where to source Yaz out of Mexico. I relocated from the US to the Caribbean and it's not available here in this island.

So far I've had great results with Yaz. I've been using it for almost a year. Almost instantly my acne responded (these were horrible round "mounds" on my face, back and chest that itched like chicken pox!) My moods are much better - I know longer have to fight the urge to punch family members or colleagues for just speaking to me. And cramping is practically long existent.

I'd welcome any info on locating Yaz in this part of the hemisphere!

July 8, 2008 - 1:34pm
EmpowHER Guest

Yaz made me severly emotional! Check out the posts on www.steadyhealth.com (yaz+side effects)

June 11, 2008 - 8:45am

I had been on regular dose BCP's for almost 20 years and last year was told I should switched to Yaz because of the lower dose of Estrogen. I am 44 years old. I have had great experiences on Yaz. I also have been buying them in Mexico and they are a bit cheaper than when I buy them via my insurance's companies mail order pharmacy.

It's been great to see the comments about this pill.

May 2, 2008 - 5:21pm
EmpowHER Guest
Anonymous (reply to Kelley Howard)

Hi! I was just wondering where it was in Mexico that you were buying Yaz and if the lable was different. I am going to be traveling there in a few days and I may consider stocking up, as I am paying $53 a MONTH for Yaz because my insurance doesn't cover the costs. If you could email me back, I would really appreciate it :) Sincerely, Emily Email: Berrieblue143@aol.com

June 25, 2008 - 11:48pm

What the advertisements don't tell you are the side effects of Yaz.

Yaz has been shown (in small clinical studies) to elevate potassium levels, which can cause heart rhythm irregularities. Not good, but talk to your doctor about your family and health history with this in mind.

Yaz has been shown (in the same studies) to help over 45% of women feel better who had PMDD symptoms and/or diagnosis. However, over 30% felt better with placebo! (So, that's less than half of the women who felt better with Yaz who had PMDD symptoms/diagnosis). This study did not look at general PMS symptoms, which is what it sounds like you are experiencing from your description.

Other birth control pills have not been well studied for their effects on PMDD (why not?!!! that's absurd!!). Not sure what other birth control pills help with the emotional effects of PMS, but Yaz is definitely being advertised to help with more problematic (severe) PMDD symptoms.

April 22, 2008 - 2:41pm
EmpowHER Guest

I've been on Yaz for a few months because I was experiencing really heavy periods, and it completely helped me. I feel great on it, and haven't noticed any side effects at all.

I'm wondering, since you've been on your BCP for 15 years, how high the hormone dose is. I think that some newer BCP's have a lower dose of estrogen and fewer side effects.

What kind of negative mood effects are you experiencing?

Kristin Park

April 22, 2008 - 2:16pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Did u stay on your period for one whole month once you started your first pack of bcp's?

May 4, 2008 - 3:50pm
(reply to Anonymous)

I just read your comment about being on your period for an entire month with taking the first pack of BCPs. Is this something you experienced? I have never experienced this with my BCP (I am not taking Yaz, is this a common side effect of Yaz?).

From what I understand, starting a new birth control pill (BCP), or even missing a few days of taking the pill, can cause some spotting (lighter flow for a few days), but not similar to having a period (heavier flow) for a month.

I would think that any woman experiencing this should talk to their doctor who prescribed the BCP to discuss this.

May 6, 2008 - 1:51pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.